Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 132, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2004, 2:42 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2004, 2:42 PM CDT (19:42 UTC)
- Expired
- Sep 21, 2004, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 211942 FFWMAF TXC389-212245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT TUE SEP 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 545 PM CDT * AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN EXTENDING FROM NEAR VERHALEN TO BALMORHEA. RADAR ESTIMATES THAT UP TO 3 INCHES OR MORE OF RAIN HAS ALREADY FALLEN ACROSS PARTS OF SOUTHERN REEVES COUNTY. THE STORMS WERE MOVING SLOWLY NORTHEAST AT AROUND 10 MPH. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND SWOLLEN CREEKS. FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO ESCAPE RISING WATER. TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3110 10410 3079 10355 3135 10310 3144 10407 $$
1 follow-up statement
000 WGUS74 KMAF 212125 FFSMAF TXC389-212245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 PM CDT TUE SEP 21 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR REEVES COUNTY... AT 315 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE FLOODING NEAR MILE MARKER 214 ON INTERSTATE 10 NEAR SARAGOSA. AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MUCH OF REEVES COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS...HAS ALREADY FALLEN ACROSS MUCH OF SOUTHERN REEVES COUNTY...FROM NEAR VERHALEN...TO NEAR BALMORHEA. FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND SWOLLEN CREEKS. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3110 10410 3079 10355 3135 10310 3144 10407 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:38 AM CDT, 11 hours 4 minutes earlier.
Area forecast discussion, Sep 21, 3:38 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT TUE SEP 21 2004 .SHORT TERM... UPPER LEVEL RIDGE COVERS EASTERN U.S. WHILE SLOW DEEP TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. SURFACE TROUGH SHOULD SET UP ACROSS WESTERN CWA TODAY AND HELP FOCUS LOW LEVEL CONVERGENCE. EXPECT TO SEE STORMS DEVELOP BY THIS AFTERNOON OVER MOUNTAINS AND/OR TROUGH AXIS AND CONTINUE INTO TONIGHT. HAVE INCREASED POPS TONIGHT OUT WEST EXPANDING 40 POPS UP THROUGH EDDY COUNTY... MAV GUIDANCE GIVING 70 POPS FOR CNM. DAY SHIFT MAY NEED TO INCREASE NEW MEXICO POPS EVEN MORE IF TREND CONTINUES. SOUTHEASTERN NM COUNTIES IN SPC SLIGHT RISK TODAY AS MODEST UPSLOPE FLOW AND GOOD MOISTURE WILL COMBINE WITH MODERATELY INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS. WILL MENTION POSSIBILITY OF SEVERE IN HWO. ONLY PATCHY CLOUDS THIS MORNING BUT EXPECT INCREASING CLOUDS DURING THE DAY... HAVE TRENDED CLOUD GRIDS TO END UP MOSTLY CLOUDY BY LATE AFTERNOON. WILL GO SLIGHTLY OVER GUIDANCE ON HIGHS AS MODELS SO FAR ARE OVER DEVELOPING CLOUD COVER TODAY. WILL ALSO CONTINUE WITH LOWS WELL ABOVE NORMAL AS LOW LEVEL MOISTURE REMAINS IN PLACE. .LONG TERM... UNSETTLED WEATHER LOOKS ON TAP WEDNESDAY AS UPPER FORCING FROM THE UPPER LOW ACROSS THE ROCKIES AND LEAD SHORTWAVE AFFECT THE AREA. WENT WITH HIGHER POPS (30) IN THE WESTERN HALF OF THE COUNTY WARNING AREA AS THEY WILL ALSO BE CLOSER TO THE LOW LEVEL CONVERGENCE AXIS PROGGED TO CONTINUED TO BE SITUATED ACROSS EASTERN NEW MEXICO. THE COMBINATION OF 0-6 KM SHEAR VECTOR OF 25 TO 30 KNOTS AND MODERATE INSTABILITY SUGGEST SLIGHT RISK OF SEVERE THUNDERSTORMS WARRANTED ACROSS THE WEST (SEE SWODY2). DECIDED TO INTRODUCE 10-20 POPS SOUTH AND WEST OF THE PECOS RIVER IN MAINLY THE HIGHER TERRAIN AND ADJACENT PLAINS FRIDAY THROUGH MONDAY AS EASTERLY UPSLOPE FLOW APPEARS TO MAINTAIN INSTABILITY AND MOISTURE THROUGH THIS PERIOD. IN ADDITION A WEAK SOUTHERN STREAM TROUGH ACROSS THE SOUTHWEST UNITED STATES MAY PROVIDE SOME UPPER FORCING. INCREASED CLOUD COVER TO MOSTLY CLOUDY IN THESE AREAS. TWEAKED TEMPERATURES DOWNWARD DURING THE DAYS A COUPLE OF DEGREES AND UPWARD AT NIGHT THESE PERIODS EVERYWHERE BASED ON ANTICIPATED MORE CLOUD COVER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 86 67 83 63 / 20 10 20 20 CARLSBAD NM 85 64 81 59 / 40 40 30 20 DRYDEN TX 83 68 83 67 / 30 10 20 20 FORT STOCKTON TX 84 65 82 64 / 40 20 20 20 GUADALUPE PASS TX 82 61 77 59 / 40 30 30 20 HOBBS NM 83 66 80 60 / 40 20 30 20 MARFA TX 76 60 75 54 / 50 30 20 20 MIDLAND INTL AIRPORT TX 85 67 83 63 / 40 10 20 20 ODESSA TX 85 67 83 64 / 40 10 20 20 WINK TX 92 68 85 65 / 40 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/12
Hazardous weather outlook, Sep 21, 2:25 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT TUE SEP 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 225 PM CDT (125 PM MDT) TUE SEP 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH TONIGHT. ISOLATED STORMS MAY BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF NICKELS TO QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Sep 21, 2:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT TUE SEP 21 2004 NMZ027-028-TXZ057-058-074-075-079>082-258-220000- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU- PECOS-PRESIDIO VALLEY-REEVES COUNTY AND UPPER TRANS PECOS-TERRELL- VAN HORN AND HIGHWAY 54 CORRIDOR- 236 PM CDT (136 PM MDT) TUE SEP 21 2004 NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF WEST TEXAS. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS. THE AIRMASS ACROSS THIS REGION IS EXTREMELY MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP WITH SOME OF THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND CAN GROW TO NEAR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 70 MPH AND CAN DAMAGE STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALSO THESE STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAINS... STRONG GUSTY WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:31 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 21, 4:58 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.